Alert archive / Kansas / Frost Advisories in 2023

Frost Advisory 2, NWS Dodge City, KS

April 28, 202317 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Apr 28, 2023, 2:45 PM CDT for 17 counties in Kansas. It took effect at Apr 29, 2023, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2023, 2:45 PM CDT (19:45 UTC)
In effect from
Apr 29, 2023, 2:00 AM CDT
Expired
Apr 29, 2023, 8:00 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS73 KDDC 281945
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
245 PM CDT Fri Apr 28 2023

KSZ043-044-061>063-291300-
/O.NEW.KDDC.FZ.W.0004.230429T0700Z-230429T1300Z/
Scott-Lane-Hamilton-Kearny-Finney-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, and Garden City
245 PM CDT Fri Apr 28 2023 /145 PM MDT Fri Apr 28 2023/

...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 8 AM CDT
/7 AM MDT/ SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Scott, Lane, Hamilton, Kearny and Finney Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 8 AM CDT /7 AM MDT/ 
  Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ030-031-045-046-064>066-074>079-084>087-291300-
/O.NEW.KDDC.FR.Y.0002.230429T0700Z-230429T1300Z/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Morton-Stevens-Seward-Meade-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, 
Montezuma, Dodge City, Kinsley, Lewis, Elkhart, Hugoton, Liberal,
Meade, Plains City, and Fowler
245 PM CDT Fri Apr 28 2023

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 2 AM to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Apr 28, 1:29 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 28, 1:29 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
129 PM CDT Fri Apr 28 2023

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Saturday night)
Issued at 123 PM CDT Fri Apr 28 2023

Main forecast challenge over the next 36 hours will be how cold
it will be tonight given the clearing skies and decreasing winds.

The near term models are in good agreement with an upper level
trough moving into western Oklahoma and eastern Kansas early
tonight. This will bring an end to any lingering light
precipitation across south central Kansas, along with a gradual
clearing trend from northwest to southeast. Gusty north winds will
also decrease early tonight, once the atmosphere decouples by or
shortly after sunset. Clear skies and light winds overnight will
create favorable conditions for temperatures to fall below the
latest low temperature guidance tonight...however I am observing a
west wind developing after midnight across western Kansas. These
developing west winds may limit how much the temperatures will
actually drop. Given this, plus a less than 5°F spread in the 25th
to 75th percentile guidance for low temperatures tonight,
suggests not deviating far from the latest NBM guidance. This
still supports temperatures falling into the 30 to 32-degree range
from Garden City north and west. As a result, we will go ahead
and issue a freeze warning for these locations.

Temperatures will rebound back into the 70s on Saturday, given
the +8 to +10°C warmup in 850mb temperatures from 00z Saturday to
00z Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 123 PM CDT Fri Apr 28 2023

Main item of interest will be the warming trend returning to
southwest Kansas next week. 

The ECMWF and GEFS ensembles continue to show decent agreement
from run to run through the middle of next week, with an upper
level ridge over the Western United States moving slowly east into
the Rockies. An upper low will be located over the Western Great
Lakes region on Monday and will move very slowly eastward through
mid- week as several upper-level waves rotate around this upper
low. The first, more significant upper level wave will drop south
out of Canada and across the Northern Plains late this weekend,
as a surface cold front moves from east to west across western
Kansas. The colder air that invades western Kansas behind this
front may be slow to erode early next week, given that another
upper level wave is forecast to drop south out of Canada into the
northern Mississippi Valley early next week. This will attempt to
bring a reinforcement of cooler air into central and possibly a
few portions of western Kansas. The westward extent of this next
reinforcement of cooler air will work against improving downslope
flow early next week and at this time, confidence is high near
the Colorado border that the downslope warming to win out.
However, further east, confidence is not high and this can be
seen in the larger spread in guidance temperatures (25th to 75th
percentile) early next week, GFS Ensemble MaxT box and whiskers
plots, and the 2-m maximum temperature difference ensemble
clusters. Even with this increasing uncertainty next week, it
does look like a gradual warming trend will begin early next week.
Temperatures will be warming through the 70s into the 80s. If
downslope flow does erode the colder air as fast as a few of the
ensembles suggest, it would not be surprising to see temperatures
approaching 90 degrees mid week in a few locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1214 PM CDT Fri Apr 28 2023

Gust north winds today decreasing to around 10 knots early
tonight.

CAMS are in good agreement with the gusty north winds this Friday
afternoon falling back to 10knots or less once the atmosphere
decouples between 00z and 03z Saturday. North winds at 10 knots or
less overnight will then increase into the 15 to 20 knot range
between 15z and 18z Saturday. Following the HREF ceiling probabilities
and the latest BUFR soundings the 17z ceilings in the 2000 to
3000ft AGL across portions of southwest Kansas will give way to
VFR conditions/clear skies between 21z Friday and 00z Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  33  74  39 /  10   0   0   0
GCK  57  32  72  39 /  10   0   0   0
EHA  57  34  73  40 /  40   0   0   0
LBL  57  33  73  39 /  50  10   0   0
HYS  58  34  74  37 /  10   0   0   0
P28  55  36  75  41 /  60  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Apr 28, 4:44 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
444 AM CDT Fri Apr 28 2023

KSZ030-031-043>046-061>066-074>081-084>090-290945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
444 AM CDT Fri Apr 28 2023 /344 AM MDT Fri Apr 28 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Patchy frost is
possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:58 PM CDTSpecial Weather StatementDDCScott47 min
Apr 27, 8:42 PM CDTSpecial Weather StatementDDCLane, Scott33 min
Apr 27, 9:06 PM CDTSpecial Weather StatementDDCFinney, Hamilton, Kearny39 min
Apr 27, 9:36 PM CDTSpecial Weather StatementDDCHodgeman39 min
Apr 27, 9:42 PM CDTSpecial Weather StatementDDCGray33 min
Apr 27, 10:13 PM CDTSpecial Weather StatementDDCFord, Grant, Gray, Haskell, Hodgeman, Seward and 1 more32 min
Apr 27, 10:43 PM CDTSpecial Weather StatementDDCClark, Ford, Meade, Seward32 min
Apr 28, 2:45 PM CDTFreeze WarningDDCFinney, Hamilton, Kearny, Lane, Scott17 hr

Nearby

Frost Advisories in Kansas, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.